Format

Send to

Choose Destination
Nat Rev Nephrol. 2009 Oct;5(10):563-73. doi: 10.1038/nrneph.2009.142.

The nephrotoxic effects of HAART.

Author information

1
Department of Nephrology, La Pitié-Salpêtrière Hospital, Paris, France. hassan.izzedine@psl.aphp.fr

Abstract

With significant reductions in mortality and risk of progression to AIDS in the era of highly active antiretroviral therapy (HAART), complications of long-standing HIV infection and treatment have become increasingly important. Such complications include the nephrotoxic effects of HAART, which are the subject of this Review. The most common nephrotoxic effects associated with HAART include crystal-induced obstruction secondary to use of protease inhibitors (mainly indinavir and atazanavir), and proximal tubule damage related to the nucleotide analog reverse transcriptase inhibitor tenofovir. Acute kidney injury (AKI) can occur following tenofovir-induced tubule dysfunction or as a result of severe mitochondrial dysfunction and lactic acidosis induced by nucleoside reverse transcriptase inhibitors. The potential insidious long-term renal toxicity of antiretroviral treatment is probably underappreciated in patients with HIV: a proportion of patients with treatment-related AKI did not recover their baseline renal function at 2-year follow-up, suggesting the possibility of permanent renal damage. Finally, nonspecific metabolic complications might increase the risk of vascular chronic kidney disease in patients on HAART. However, given the benefits of HAART, fear of nephrotoxic effects is never a valid reason to withhold antiretroviral therapy. Identification of patients with pre-existing chronic kidney disease, who are at increased risk of renal damage, enables appropriate dose modification, close monitoring, and avoidance or cautious use of potentially nephrotoxic medications.

PMID:
19776778
DOI:
10.1038/nrneph.2009.142
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center